According to a new study presented at the annual meeting of the Radiological Society of North America (RSNA), in patients with osteoarthritis, making steroid injections in the hip area, significantly greater risk of damage to the bone as compared with the control group.
Injection of steroids and local anesthetic - a common method of treatment for patients who experience pain and inflammation in the hip, knee or shoulder. "The changes associated with osteoarthritis , such as narrowing of the space between the joints and the development of bony proliferations, usually develops slowly, - says Connie J. Chang, MD, a radiologist at Massachusetts General Hospital and associate professor of radiology at Harvard Medical School in Boston. - In the study of subsequent radiographs of patients receiving injections in the hip joint, we noticed that there were some quick changes. "
To determine whether deteriorated arthritis after injection and anesthetic steroids, Chang and a group of radiologists specializing in musculoskeletal diagnosis, including injection into the hip joint, studied 102 patients (age 19-92 years, including 62 women) examining radiographs hip during injection and over the next three to nine months.
Two radiologists specializing in the locomotor system, independently analyzed radiographs of patients receiving injections, and two control groups. The control group consisted of 102 persons, open hip x-rays without injection of anesthetics and steroids, and 44 patients who received injections of steroids and anesthetics shoulder.
Radiologists reported osteonecrosis in 22-24 percent of patients receiving an injection in the thigh, as compared to 5-9 percent in the control group and 5 percent of a group where participants were injected in the shoulder. They watched the bones collapse in 15-17% of patients with an injection in the hip versus 4% of patients in the control group and 2% in the third group, where the participants were injected in the shoulder.
Patients in the first group had higher rates of osteoarthritis in comparison with control groups.
Dr. Chang noted that patients receive injections, experienced pain in the hip and have a greater risk of progression of bone changes as compared to the control groups. These findings are important because some orthopedists require higher doses of steroid injections in younger patients.
"We need to study what happens to people who take steroids and anesthetics in osteoarthritis to determine what is causing the changes in some of them, - said Dr. Chang. - At the same time, we do not encourage patients to completely abandon injections. "